Preventing Adverse Drug Reactions
Both CDC and FDA consider abuse of prescription painkillers an epidemic in the United States, but I wasn't aware that adverse drug interactions and illnesses are hurting or killing more than 2 million Americans annually. How and when did this problem arise?
Robert S. Gold: The problem of adverse drug reactions have been with us since medications became available. The issue of adverse drug reactions has become more acute due primarily to the increase in the number of medications becoming prescribed. According to the Kaiser Family Foundation, the number of prescriptions has increased from 2.8 billion in 1999 to 3.9 billion in 2009.
Which drugs are most commonly involved in dangerous drug interactions and illnesses?
Gold: In the book I wrote, "Are Your Meds Making you Sick?" (available on Amazon.com), I detail the top 30 medications responsible for adverse drug reactions. Some examples of the most dangerous medications are blood thinners (e.g., Warfarin) and antidiabetic medications, such as insulin.
Why don't patients know enough about the drugs they're taking to prevent these problems? In this day and age, there must be many trustworthy information sources available to them.
Gold: The difficulty for the patient is to differentiate from a list of 100 possible side effects to the top two types of adverse reactions the medication is most likely to cause. For example, when one takes acetaminophen, the most likely problem is taking over 3,500 mg of acetaminophen daily and developing liver failure.
Are pharmacists such as yourself and physicians, either individually or through professional associations, taking action on this issue? Are state and federal authorities such as FDA acting?
Gold: The FDA tracks adverse drug reactions, but it is a voluntary program and the majority of reactions are never reported. The public's lack of the knowledge about adverse drug reactions prompted me to write "Are Your Meds Making you Sick?"
Can HR professionals, supervisors, and safety directors play a role in the workplace by heading off problems before they cause serious harm? What about family members?
Gold: Yes. There needs to be an understanding of what is occurring in the hospital's emergency rooms. For example, thousands of patients take both pain relievers and muscle relaxants, which commonly results in falls causing broken hips.
Your book helps readers understand these dangers and identify the symptoms of dangerous interactions. What are those symptoms?
Gold: Typical symptoms would include sudden powerful diarrhea, a change in mental status, a decrease in urine flow, chronic cough, and falls. Each one of these is detailed in my book.
Our population is aging and using more prescribed and OTC medications. Are you hopeful or pessimistic about the prevalence of adverse interactions going forward?
Gold: I am pessimistic due to the medication advertising, in combination with an increasing number of elderly and the number of prescriptions dispensed.
Posted by Robert S. Gold on Jan 23, 2012